Washington, 2013

Strong Wind in Washington, October 27 to 28, 2013

October 27 to 28, 2013 · NWS OTX · 2 events in 2 counties and zones

A strong north jet along the British Columbia Coastline drove a cold low pressure system southward from Western Canada into the Inland Northwest on October 27th. As low pressure deepened over Oregon and an arctic high pressure cell slide down the Continental Divide, strong northeast pressure gradients and cold advection set up across Eastern Washington and Northern Idaho resulting in strong,…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong north jet along the British Columbia Coastline drove a cold low pressure system southward from Western Canada into the Inland Northwest on October 27th. As low pressure deepened over Oregon and an arctic high pressure cell slide down the Continental Divide, strong northeast pressure gradients and cold advection set up across Eastern Washington and Northern Idaho resulting in strong, damaging winds. Locations across the Columbia Basin, Northeast Mountains, and Palouse experienced several downed trees and numerous power outages. At the height of the storm, over eleven thousand customers experienced power outages across Northeastern Washington and Northern Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 27, 3:29 PM PST, 51 minutes earlier.

Area forecast discussion, Oct 27, 3:29 PM PST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
429 PM PDT Sun Oct 27 2013

.SYNOPSIS...
A strong cold front will bring windy conditions to the region
tonight and Monday. The system will usher cooler air into the
region with dry conditions and seasonably normal temperatures
through Wednesday. A weak storm system may bring some showers on
Thursday and there is a possibility of a stronger storm next
weekend.

&&

.DISCUSSION...
Tonight: An upper level system continues to push through the
region moving south. This has brought scattered showers this
morning into the afternoon hours and this trend is expected to
continue on the back side of the system. The best chance for showers
this afternoon and evening will be in the NE mountains of WA, the
ID panhandle and areas around the Blue mountains. With an
abundance of cold air behind the system, remaining showers that
persist in the higher elevations this evening and into the
overnight hours will likely change from rain to snow showers.
Valley showers most likely will continue to fall as rain showers. Most of
the moisture with the system will have pushed to the south leaving
snow totals limited for our forecast area.

The main two weather factors of this system will be the sharp
decrease in temperatures and the very strong winds. With the
strong cold air advection and tight pressure gradient we will see
NE winds pick up significantly. 850mb winds of 45 to 60kts from
the models will correlate to strong winds at the surface. Gusty
winds will be felt region wide, but the main area of concern would
be the Columbia Basin where sustained winds of 30 to 40mph with
gusts 50 to 55mph likely and localized gusts approaching 60mph
could lead to hazardous conditions. Other areas of concern will
be the Okanogan Valley and Purcell Trench as the North/South
orientation will allow for some channeling to occur that could
enhance the winds. Although winds are not expected to be quite as
strong as in the Basin, still very gusty conditions will be
present. Strong winds are expected to continue into Monday. With
the strong cold air advection we will see our temps plummet moving
into the next couple of days. The one positive aspect of the gusty
winds would be that fog is not expected to develop for Monday
morning as the needed surface temperature inversion will not form.
/Fliehman

Monday through Wednesday...Monday will dawn with a cool Canadian
continental air mass actively invading the forecast area...a very
tight north to northeast surface pressure gradient squeezing the
new air mass through mainly the Okanogan Valley and the Purcell
trench. Upon exiting these terrain constrictions the cool dense
air will follow gravity down into the deep basin. The effect of
this process will be very windy and gusty conditions across the
region through Monday...with the peak winds likely occurring in
the morning hours before the gradient begins to slacken in the
afternoon. Precipitation will have tapered off over most of the
region...with just a residual chance of snow showers on the high
terrain of the Idaho Panhandle and The Blue Mountains...and by
afternoon these showers will peter out. Monday's high temperatures
will be tricky to forecast...with cold advection being
counteracted by adiabatic compressional warming in this well mixed
air mass. 850 mb temps taken tot he surface dry adiabatically
suggest the mid 50s will be the upper limit...a few degrees above
average for this time of year at most locations. Windy and raw
will be the watch words for Monday.

After Monday the region will settle down to a dry and cool Autumn
weather regime as an upper level ridge builds over the region and a
placid surface high pressure becomes established. Monday night and
Tuesday night will be characterized by good radiational cooling
environments and low temperatures both days will likely drop well
below freezing...with morning radiation fog probable in protected
valleys and near water courses. Daytime highs will be strongly
influenced by low starting temperatures and the cooler in-situ air
mass...but the dry low level air will efficiently heat to around
seasonably normal readings. /Fugazzi

Wednesday through Friday: The Inland NW will be on the northeastern
periphery of a ridge of high pressure resulting in west to
northwesterly flow aloft. A series of weak waves topping the ridge
will tap into decent moisture slopping over the ridge and pass
through the region. The first wave on Wednesday will generally be
dry and help to moisten the air mass allowing a second wave on
Thursday to bring light precipitation. The highest precipitation
chances will focus over the Cascade Crest and along the Idaho Mtns
with a few showers extending into the far eastern reaches of the
Columbia Basin. A bulk of the moisture and lift with this system
will remain below 600mb or generally below -10C suggesting small
drops and light rainfall amounts. The only exception to this idea was
the new 12z ECMWF which is now deeper and more moist with the
system but given its departure from its previous runs and
remaining guidance...was downplayed at this time. Snow levels
will start off near 3000-3500' for the Idaho Panhandle and
4500-5000' in the Cascades and rise throughout the afternoon. This
does suggest the potential for light snow to impact the mountain
passes. There are still many factors such as amount of clearing
between the Wednesday and Thursday wave...road temperatures...and
precipitation/snow amounts that will come into play when
determining if wintry travel conditions will occur and these
factors will be fine tuned as the event nears. A majority of the
precipitation will fall Thursday and Thursday night with showers
waning Friday as high pressure briefly strengthens ahead of an
approaching storm system. Very little wind...abundant cloud
cover...and periods of precipitation will keep temperatures at or
below seasonal normals.

Saturday and Sunday: Operational models are coming more in line
with the ensemble solutions and confidence is increasing that a
wet autumn-like storm system will impact the Inland NW over the
weekend. Unlike moist storm systems coming off the
pacific....current guidance suggest a deepening trof of low
pressure upon reaching the Pac NW with ties to subtropical
moisture. While the details are far from exact...current models
are producing over a half inch of liquid for most mountain
locations with lower amounts in the Basin. If sufficient clearing
is to occur Friday evening before the onset of the
precipitation...wintry precipitation could be possible in the
northern valleys at the onset but as the deeper moisture streams
into the region and winds increase Saturday...all valley
precipitation should transition to rain. Mountains on the other
hand could experience the first significant accumulations;
especially above elevations of 50000-6000 feet. As the trof comes
inland (Sunday"ish"), snow levels will be lowering near 3000-3500'
with orographic showers likely to persist presenting the concern
for winter like travel across the mountain passes. Still quite a
bit of time for models to waver on the details so stay tuned. Windier
conditions should support a return to near normal temperatures.
/sb

&&

.AVIATION...
00Z TAFs: Upper low will push thru and exit washington tomorrow but
the back edge may continue to influence southern locations as late
as 00Z Tuesday with lingering generally light precipitation and
clouds but still expectation is clouds will be high enough to allow
VFR to prevail for the most part. Moderate to strong northeast
surface winds will continue to blow through much of the period and
have a significant impact on orientation of takeoff and landings
goes in respect to the orientation of the wind with the runways.
/Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        31  44  25  42  24  46 /  30   0   0   0   0  10
Coeur d'Alene  29  43  24  43  23  47 /  30   0   0   0   0   0
Pullman        30  46  24  42  23  48 /  60  10   0   0   0   0
Lewiston       38  53  28  48  29  53 /  60  10   0   0   0   0
Colville       31  51  25  49  25  48 /  20   0   0   0   0  10
Sandpoint      28  42  21  44  21  46 /  30   0   0   0   0  10
Kellogg        30  40  25  42  25  45 /  60  10   0   0   0  10
Moses Lake     35  53  27  52  24  54 /  20   0   0   0   0   0
Wenatchee      37  55  31  53  31  55 /  20   0   0   0   0   0
Omak           32  53  27  53  28  51 /  10   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 5 PM this afternoon to 5 PM PDT Monday for
     Central Panhandle Mountains-Coeur d'Alene Area-Northern
     Panhandle.

WA...Wind Advisory from 5 PM this afternoon to 5 PM PDT Monday for
     Moses Lake Area-Spokane Area-Upper Columbia Basin-
     Washington Palouse.

     Wind Advisory until 5 PM PDT Monday for Okanogan Valley-
     Waterville Plateau.

&&
Hazardous weather outlook, Oct 27, 4:27 AM PST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
527 AM PDT SUN OCT 27 2013

IDZ001>004-WAZ033>036-043-044-281300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
527 AM PDT SUN OCT 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

TODAY INTO MONDAY A STRONG COLD FRONT WILL DROP THROUGH EASTERN
WASHINGTON AND NORTH IDAHO. THIS WILL RESULT IN BLUSTERY
CONDITIONS AND THE FIRST CHANCE OF PRECIPITATION IN THE PAST
COUPLE WEEKS. ANY PRECIPITATION WILL GENERALLY FALL AS LIGHT
RAIN...HOWEVER LIGHT SNOW WILL BE POSSIBLE OVER THE MOUNTAINS.

WINDS WILL STEADILY INCREASE BEHIND THE FRONT...BEGINNING ACROSS
THE OKANOGAN VALLEY AND WATERVILLE PLATEAU TOWARD MIDDAY...BEFORE
SPREADING OVER A LARGE PART OF CENTRAL AND EASTERN WASHINGTON AND
ADJACENT AREAS OF IDAHO LATER THIS AFTERNOON AND CONTINUING
THROUGH MONDAY. STRONG WINDS IN EXCESS OF 25 MPH...WITH GUSTS UP
TO 50 MPH...WILL BE POSSIBLE...CREATING DIFFICULT CONDITIONS FOR
TRAVEL OR OTHER OUTDOOR INTERESTS AND POSSIBLE POWER OUTAGES. IT
COULD ALSO LEAD TO LOWER VISIBILITIES DUE TO BLOWING
DUST...ESPECIALLY OVER THE BASIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG...GUSTY WINDS WILL LINGER INTO MONDAY AFTERNOON WITH WINDS
IN EXCESS OF 25 MPH AND GUST UP TO 40 MPH. THE WEATHER SYSTEM
WILL BE ACCOMPANIED BY A SHARP COOL DOWN...WITH POSSIBLE WIND
CHILLS IN THE TEENS TO MIDDLE 20S MONDAY MORNING. MEANWHILE HIGH
TEMPERATURES MONDAY WILL RANGE FROM THE UPPER 30S OVER NORTH IDAHO
AND INTO THE 40S TO LOWER 50S ELSEWHERE. MOUNTAIN TEMPERATURES
WILL BE SIGNIFICANTLY COOLER.

IDZ026-027-WAZ031-032-037-038-041-042-281300-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-
527 AM PDT SUN OCT 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

TODAY INTO MONDAY A STRONG COLD FRONT WILL DROP THROUGH EASTERN
WASHINGTON AND NORTH IDAHO. THIS WILL RESULT IN BLUSTERY
CONDITIONS AND THE FIRST CHANCE OF PRECIPITATION IN THE PAST
COUPLE OF WEEKS. PRECIPITATION WILL GENERALLY FALL AS LIGHT
RAIN...HOWEVER LIGHT SNOW WILL POSSIBLE OVER THE MOUNTAINS. WIND
GUSTS TO 30 MPH WILL BE POSSIBLE. THE FRONT WILL BE ACCOMPANIED BY
A SHARP COOL DOWN...WITH POSSIBLE WIND CHILLS IN THE TEENS TO
MIDDLE 20S TONIGHT AND MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT A MAJOR COOL DOWN WITH HIGH TEMPERATURES ON MONDAY RANGING FROM
THE UPPER 30S OVER NORTH IDAHO AND INTO THE 40S TO LOWER 50S
ELSEWHERE. MOUNTAIN TEMPERATURES WILL BE SIGNIFICANTLY COOLER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northeast Mountains

When
October 27, 4:20 PM PST to October 28, 12:00 AM PST
Where
Northeast Mountains forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Strong winds uprooted trees that fell into the Pend Oreille PUD’s 115 kV transmission line near Box Canyon Dam. The outage affected approximately 3,000 customers between Dalkena and Ione. Other smaller outages occurred throughout the county and kept line crews busy through the night. A trained spotter reported an uprooted tree five miles west of Newport. The size of the tree was unknown.

Strong Wind, Spokane Area

When
October 27, 8:30 PM PST to October 28, 3:00 AM PST
Where
Spokane Area forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Multiple trees were blown down blocking highway 206 near mile post 12. Highway 206 was closed for over 24 hours until crews were able to remove the debris. At 19th and Arthur on the South Hill, the top of a 50 year Ponderosa Pine was snapped off blocking the street and taking a tangle of cable and phone lines with it. Numerous power outages were observed across the Spokane Area.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478206, 478205.